Sign up for email updates
Bookstore

Arthritis

Back Pain & Osteoporosis
Coronary Heart Disease
Depression & Anxiety
Diabetes
Digestive Disorders
Heart Attack Prevention
Hypertension & Stroke
Lung Disorders
Memory
Nutrition & Weight Control
Prostate Disorders
Vision


Lung Disorders

From the Current Issue

New Research:
Long-Term Corticosteroid Use Tied to Mood Problems

Depression and other mood disorders are common among people taking corticosteroids long term, a new study shows.

One- to two-week “bursts” of high-dose corticosteroid therapy are well known to cause mood problems, with mania being much more common than depression. But no previous research had been done on the mood effects of taking lower doses of the drugs over a longer period of time, as many people with asthma must.

The researchers looked at 34 people with asthma or rheumatoid arthritis (RA); 20 had taken 7.5 mg or more of prednisone daily for at least six months and 14 had not taken the drug (the control group). More people in the prednisone group than in the control group were found to have existing mania (60% vs. 7%) or depression (15% vs. none). Overall, 60% of patients on prednisone met criteria for a past or present mood disorder related to corticosteroids, with depression being the most common problem. Because of study-design limitations, these observations will need to be confirmed by others.

If you’re taking long-term corticosteroid therapy and also suffer from depression, speak to your doctor about a possible link. Although you may need to remain on corticosteroids, your doctor may consider decreasing the corticosteroid dose.


Annals of Allergy, Asthma & Immunology
Volume 92, page 500
May 2004


 


Buy now

2005
WHITE PAPERS
Lung Disorders

The Lung Disorders White Paper from the Johns Hopkins White Papers series is an annual, in-depth report written by Johns Hopkins physicians.

 

 

    Contact us 
    © 2005 Medletter Associates, Inc.